Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 116, NWS Jackson, KY

June 2, 2002Pulaski County, Wayne County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 2, 2002, 7:50 PM EDT for Pulaski County, Wayne County, Kentucky. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2002, 7:50 PM EDT (23:50 UTC)
Expired
Jun 2, 2002, 8:15 PM EDT
In force
25 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Pulaski County, KY, Wayne County, KY

The radar

The Knoxville radar (KMRX), 139 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 8:10 PM EDTThunderstorm WindMonticello, KYSeveral trees were down along Spann Hill Road near the Spann community.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 2:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 991 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
991 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

464 
WUUS53 KJKL 022350
SVRJKL
KYC199-231-030015-


BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
749 PM EDT SUN JUN 2 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST PULASKI COUNTY
  NORTHEAST WAYNE COUNTY

* UNTIL 815 PM EDT

* AT 748 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR NAOMI 
IN SOUTHWEST PULASKI COUNTY...OR 10 MILES NORTHEAST OF 
MONTICELLO...MOVING SOUTHEAST AT   20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRAZER AROUND 755 PM EDT
  BETSEY AROUND 800 PM EDT
  KIDDER AROUND 805 PM EDT
  DELTA AROUND 810 PM EDT
  DENNEY AROUND 815 PM EDT

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH 
AND HAIL UP TO THE SIZE OF HALF DOLLARS.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3673 8471 3696 8489 3708 8473 3691 8454
          3687 8460 3681 8460

JARVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:30 PM EDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 2, 3:30 PM EDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
330 PM EDT SUN JUN 2 2002

CURRENT...SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR ALL OF OUR CWA.
CONVECTION MOVING SE ALONG BOUNDARY WITH REPORTS OF SEVERE
HAIL...TREES DOWN...AND HEAVY RAIN.

THINGS SHOULD QUIET DOWN THIS EVENING...CHC POPS FOR THE EARLY EVE
CONVECTION.  MON WILL BE JUST AS UNSTABLE...BUT WITH THE FRONT TOO
OUR NORTH...POPS WILL BE JUST SLIGHT CHANCE.  LOW CHANCE POPS
TUE...FRONT STILL TO NORTH THOUGH.

STRETCHED OUT SYSTEM/TROUGH AND ASSOCIATED COLD FRONT MOVES INTO THE
AREA STARTING LATE WED.

UNCERTAIN EXTENDED:  BIG CHANGE FROM GOING FORECAST WITH THE
DRAMATIC SWING TO A FASTER/DRYER EVOLUTION.  HPC AND OTHERS LIKE THE
FRONT THROUGH OUR CWA BY THU WITH A DRY WEEKEND.  CONSENSUS IS THAT
THE 06Z AVN/ 00Z MRF ARE NOT HANDLING THE SITUATION WELL.
DISCREPANCIES SEEN ACROSS THE BOARD AMONGST MODELS.  MRF DEVELOPS A
CUT OFF LOW IN THE SE U.S....LINGERING THE PRECIP OVER EASTERN KY.
ECMWF ON THE OTHER HAND TAKES TROUGH QUICKLY TO THE NORTHEAST AND
RIDGING BUILDING OVER OUR AREA BY SAT.  A COMPROMISE LOOKS
GOOD...BOTH MODELS ON EXTREME SIDE.  ENSEMBLES CLEARLY SHOW THE
UNCERTAINTY.  AS FOR TEMPS...OPMRF DROPPING TEMPS TO AS LOW AS UPPER
60S FOR FRI...ALTHOUGH MRF ENSEMBLES SHOW THIS TO BE THE OUTLIER.
WILL GO IN BETWEEN ENSEMBLE MEAN AND OPMRF...WHICH IS CONSISTENT
WITH CURRENT FORECAST.  QUICK GLANCE AT 12Z/AVN LOOKS BETTER...FITS
FORECAST BETTER...LOOKS MORE REASONABLE.

IFPS/GFE...
POPULATED FIRST 60 HOURS WITH MESOETA WINDS/ TEMPS/
DEWPOINTS...ADJUSTED EXTENDED AS DISCUSSED ABOVE.

WORK ZONES WILL BE AVAILABLE BEFORE TOO LONG IN THE AFOS PRODUCT
SDFOZFJKL.

.JKL...NONE.

OUDEMAN

In the hours before

Local storm report, Jun 2, 5:42 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
542 PM EDT SUN JUN 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    1 S SANDGAP               KY   1.75 INCH HAIL
06/02/02   JACKSON                        REPORTED BY
                                          GENERAL PUBLIC.
Local storm report, Jun 2, 5:50 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
550 PM EDT SUN JUN 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0341 PM    IRVINE                    KY   FLASH FLOOD
06/02/02   ESTILL                         *** 1 DEAD ***
                                          ONE PERSON DIED FROM FLASH
                                          FLOODING ALONG WAGERSVILLE
                                          ROAD. REPORTED BY LAW
                                          ENFORCEMENT

MH
Local storm report, Jun 2, 6:00 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR ERRONEOUS DROWNING REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
600 PM EDT SUN JUN 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0341 PM    IRVINE                    KY   FLASH FLOOD
06/02/02   ESTILL                         *** 1 INJURED ***
                                          ONE PERSON RESCUED FROM
                                          FLASH FLOODING ALONG
                                          WAGERSVILLE ROAD.
                                          REPORTED BY LAW
                                          ENFORCEMENT

MH
Local storm report, Jun 2, 6:33 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
633 PM EDT SUN JUN 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    5 WNW SANDGAP             KY   .88 INCH HAIL
06/02/02   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT.

0245 PM    11 W JACKSON              KY   WIND DAMAGE
06/02/02   BREATHITT                      TREES DOWN ON HOLLAND ROAD
                                          NEAR KENTUCKY ROUTE 30.
                                          REPORTED BY GENERAL PUBLIC.

0515 PM    PAINTSVILLE               KY   WIND DAMAGE
06/02/02   JOHNSON                        2 TREES DOWN ALONG
                                          KENTUCKY ROUTE 825.
                                          REPORTED BY GENERAL PUBLIC.

0622 PM    MANCHESTER                KY   .75 INCH HAIL
06/02/02   CLAY                           REPORTED BY LAW
                                          ENFORCEMENT

0627 PM    MANCHESTER                KY   1.00 INCH HAIL
06/02/02   CLAY                           REPORTED BY
                                          SPOTTER.

MH
Local storm report, Jun 2, 7:00 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
700 PM EDT SUN JUN 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    7 NE SALYERSVILLE         KY   .75 INCH HAIL
06/02/02   MAGOFFIN                       REPORTED BY
                                          SPOTTER.

MH
Local storm report, Jun 2, 7:23 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
723 PM EDT SUN JUN 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    SANDGAP                   KY   FLASH FLOODS
06/02/02   JACKSON                        KENTUCKY ROUTE 421 CLOSED
                                          BETWEEN SANDGAP AND
                                          MORRILL DUE TO HIGH AND
                                          FLOWING WATER.  REPORTED
                                          BY LAW ENFORCEMENT.                                   ENFORCEMENT

MH

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 1:31 PM EDTSevere Thunderstorm WarningJKLEstill44 min
Jun 2, 2:13 PM EDTSevere Thunderstorm WarningJKLBreathitt47 min
Jun 2, 2:14 PM EDTSevere Thunderstorm WarningJKLLee, Wolfe61 min
Jun 2, 2:33 PM EDTFlash Flood WarningJKLEstill, Lee3 hr
Jun 2, 2:33 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson57 min
Jun 2, 3:26 PM EDTSevere Thunderstorm WarningJKLFloyd64 min
Jun 2, 3:35 PM EDTFlash Flood WarningJKLJackson3 hr
Jun 2, 4:34 PM EDTSevere Thunderstorm WarningJKLJohnson, Magoffin71 min
Jun 2, 4:48 PM EDTSevere Thunderstorm WarningJKLJackson57 min
Jun 2, 5:59 PM EDTFlash Flood WarningJKLEstill, Lee4 hr
Jun 2, 6:18 PM EDTSevere Thunderstorm WarningJKLClay27 min
Jun 2, 6:45 PM EDTSevere Thunderstorm WarningJKLJackson60 min
Jun 2, 6:59 PM EDTFlash Flood WarningJKLJackson4 hr
Jun 2, 7:46 PM EDTSevere Thunderstorm WarningJKLRockcastle44 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.